Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 326, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2005, 6:20 PM CDT for Borden County, Howard County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2005, 6:20 PM CDT (23:20 UTC)
- Expired
- Sep 14, 2005, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Borden County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 3:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 142321 SVRMAF TXC033-227-150015- /O.NEW.KMAF.SV.W.0326.050914T2320Z-050915T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 620 PM CDT WED SEP 14 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BORDEN COUNTY IN WEST TEXAS NORTHWESTERN HOWARD COUNTY IN WEST TEXAS * UNTIL 715 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KNOTT...OR ABOUT 17 MILES NORTHWEST OF BIG SPRING...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... VEALMOOR... LUTHER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10169 3235 10170 3243 10138 3263 10137 $$
2 follow-up statements
000 WWUS54 KMAF 142358 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT WED SEP 14 2005 TXC033-227-150015- /O.CON.KMAF.SV.W.0326.000000T0000Z-050915T0015Z/ BORDEN-HOWARD- 657 PM CDT WED SEP 14 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES... AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LUTHER...OR ABOUT 17 MILES NORTH OF BIG SPRING...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME NORTH CENTRAL HOWARD COUNTY AND EXTREME SOUTH CENTRAL BORDEN COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST TEXAS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10169 3235 10170 3243 10138 3263 10137 $$
000 WWUS54 KMAF 150014 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT WED SEP 14 2005 TXC033-227-150024- /O.EXP.KMAF.SV.W.0326.000000T0000Z-050915T0015Z/ BORDEN-HOWARD- 714 PM CDT WED SEP 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES EXPIRES AT 715 PM CDT... AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10169 3235 10170 3243 10138 3263 10137 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:53 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 14, 2:53 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT WED SEP 14 2005 .SHORT TERM... 14/18Z SURFACE OBS INDICATE A WEAK DRYLINE FROM THE NORTHERN DAVIS MOUNTAINS INTO THE NORTHERN PERMIAN BASIN. DEWPOINTS WEST OF THE DRYLINE ARE GENERALLY IN THE 40S F WHILE READINGS EAST OF THE DRYLINE IN THE FAR EASTERN CWA ARE IN THE UPPER 60S F. THUNDERSTORMS HAVE ALREADY INITIATED OVER THE DAVIS MOUNTAINS... WITH THE CU FIELD SHOWING SIGNS OF ORGANIZING ALONG THE DRYLINE. SEVERE STORMS WILL BE THE MAIN CONCERN FOR TONIGHT WITH THE FOCUS OVER THE WESTERN LOW ROLLING PLAINS WHERE ROUGHLY THE NORTHERN HALF OF SCURRY COUNTY IS OUTLOOKED FOR A MODERATE RISK. A SLIGHT RISK EXISTS ACROSS THE NORTHERN PERMIAN BASIN AND THE REMAINDER OF THE WESTERN LOW ROLLING PLAINS. STORM DEVELOPMENT ALONG THE DRYLINE IS EXPECTED WITH THE COMBINATION OF AFTERNOON HEATING...LOW LEVEL MOISTURE...STEEPENING LAPSE RATES AND THE APPROACH OF A MID-LEVEL SHORTWAVE TROUGH. A FEW SUPERCELLS WILL BE POSSIBLE IN THIS ENVIRONMENT...PARTICULARLY OVER THE WESTERN LOW ROLLING PLAINS WHERE THE BEST LOW-LEVEL MOISTURE AND BACKING SURFACE WINDS WILL RESIDE. SUPERCELLS WILL ALSO BE POSSIBLE OVER THE LOWER TRANS PECOS WHERE A WEAK SURFACE LOW NEAR KINK WILL TEND TO KEEP MOISTURE/SOUTHEASTERLY LOW-LEVEL WINDS IN PLACE. WE WILL CONTINUE TO MENTION SEVERE THUNDERSTORMS IN THE UPCOMING FORECAST PER SPC AREAL OUTLINES OVER THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WE WILL ALSO MENTION STRONG TO POSSIBLY SEVERE STORMS OVER MUCH OF THE REMAINDER OF SOUTHWEST TEXAS AND THE PLAINS OF FAR SOUTHEASTERN NEW MEXICO IN THE HWO. .LONG TERM... THE SURFACE FRONT WILL HANG OUT IN OUR CWA FOR A COUPLE OF DAYS...ORIENTED ROUGHLY ALONG A NE TO SW DIAGONAL LINE ACROSS THE PERMIAN BASIN BACK INTO THE DAVIS MOUNTAINS. FOR THURSDAY...THIS WILL GIVE US ANOTHER CHANCE AT SOME WIDELY SCATTERED PRECIP...ESPECIALLY IN THE NORTHERN AND NORTHEASTERN COUNTIES. SURFACE CONVERGENCE ALONG THIS FRONT WILL ALSO AID SOME SHOWER/THUNDERSTORM DEVELOPMENTS IN THE AFOREMENTIONED LOCALES. MARGINAL INSTABILITY WILL CONTINUE TO BE PRESENT IN THE AREA SO ANY THUNDERSTORM DEVELOPMENTS COULD LEAN ON THE STRONG TO SEVERE SIDE. WILL CONTINUE TO MENTION HAIL AND DAMAGING WIND POSSIBILITY IN HWO. WITH PWS STILL IN THE 1.50 INCH ARENA...CANT RULE OUT THE POSSIBILITY OF FLASH FLOODING WITH LOCALLY HEAVY DOWNPOURS ESPECIALLY IN LOW LYING AREAS. AFTER THURSDAY...HIGH PRESSURE WILL BEGIN BUILDING BACK INTO THE REGION AGAIN THROUGH THE WEEKEND WITH THE CENTER LOCATED ROUGHLY OVER THE BIG BEND REGION. THIS WILL ALLOW SEVERAL WEAK DISTURBANCES TO ROTATE THROUGH THE CWA FROM OLD MEXICO AND SETTING UP THE FAMILIAR PATTERN OF ISOLATED SHOWERS IN THE MOUNTAIN AREAS WITH UPPER LEVEL WESTERLY FLOW. THIS UPPER LEVEL RIDGE WILL CONTINUE TO STRENGTHEN AND BY EARLY TO MID WORK WEEK THE CENTER WILL BE LOCATED ROUGHLY OVER THE ARKLATX REGION. THIS WILL AID IN PULLING IN MOISTURE FROM THE GULF AND CONTINUING THE POSSIBILITY OF SHOWERS IN THE DAVIS MOUNTAINS WITH A MORE SOUTHEASTERLY FLOW FORCING THE MOISTURE UPSLOPE. THIS STRENGTHENING RIDGE...HOWEVER...COULD KEEP THE NORTHERN PARTS OF THE CWA A LITTLE DRIER DEPENDING ON HOW ROBUST IT BECOMES. IF IT DEVELOPS AS THE GFS/NAM ARE ADVERTISING...IT WILL KEEP THE UPPER LEVEL DISTURBANCES ROTATING WELL TO THE NORTH OF THE AREA. BUT....THIS MORNINGS RUN OF THE DGEX SHOWS A FLATTER UPPER RIDGE PATTERN WHICH WOULD ALLOW THESE DISTURBANCES TO MIGRATE AROUND A LITTLE FURTHER SOUTH...THEREFORE WARRANTING HIGHER POPS IN THE NORTHERN FRINGES OF THE CWA. AFTERNOON HIGHS WILL CONTINUE TO BE WARM WITH MANY LOCATIONS IN THE LOWE 90S. MODEL GUIDANCE SEEMS A LITTLE WARM WITH OVERNIGHT LOWS...SO WILL LIKELY LOWER THOSE SLIGHTLY FROM WHAT GUIDANCE SHOWS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 88 67 90 / 30 10 10 10 CARLSBAD NM 62 91 62 91 / 0 10 0 10 DRYDEN TX 72 95 69 92 / 10 10 10 10 FORT STOCKTON TX 69 92 70 90 / 30 10 10 10 GUADALUPE PASS TX 62 88 63 87 / 10 10 10 10 HOBBS NM 64 89 58 90 / 0 0 0 10 MARFA TX 56 87 60 88 / 30 10 10 10 MIDLAND INTL AIRPORT TX 69 90 68 90 / 30 10 10 10 ODESSA TX 68 90 68 90 / 30 10 10 10 WINK TX 70 98 72 95 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/75
Hazardous weather outlook, Sep 14, 3:30 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT WED SEP 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 330 PM CDT WED SEP 14 2005 /230 PM MDT WED SEP 14 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN LOW ROLLING PLAINS...MAINLY NORTH OF SNYDER. SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE REMAINDER OF SOUTHWEST TEXAS. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON THURSDAY THROUGH MUCH OF THE PERMIAN BASIN AND INTO THE DAVIS MOUNTAINS. PRIMARY RISKS WILL BE THE POSSIBILITY OF HAIL AND DAMAGING WINDS. BRIEF HEAVY RAINFALL MAY ALSO CONTRIBUTE TO THE POSSIBILITY OF FLASH FLOODING IN ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... ALONG AND EAST OF A HOBBS...KERMIT...AND ALPINE LINE. EMERGENCY MANAGERS...SPOTTER GROUPS...AND LOCAL LAW ENFORCEMENT AGENCIES SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 14, 3:53 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT WED SEP 14 2005 TXZ075-142145- PECOS- 353 PM CDT WED SEP 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN...AND ABOUT 17 MILES NORTHEAST OF FORT STOCKTON AT 351 PM CDT. THIS STORM WILL BE CAPABLE OF PRODUCING VERY STRONG WIND GUSTS TO NEAR 50 MPH...IN ADDITION TO BRIEF HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND POSSIBLY HAIL. THIS STORM IS MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT FARM ROAD 11 IN NORTHERN PECOS COUNTY. PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, Sep 14, 4:42 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 442 PM CDT WED SEP 14 2005 TXZ068-142215- CRANE- 442 PM CDT WED SEP 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF CRANE AT 440 PM CDT. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50 MPH...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND POSSIBLY SMALL HAIL. THIS STORM IS MOVING NORTHEAST AT 25 MPH. CRANE AND CORDONA LAKE ARE BOTH IN THE PATH OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Sep 14, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 30 min |
| Sep 14, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| Sep 14, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 29 min |
| Sep 14, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Sep 14, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.